Alert archive / Colorado / Tornado Warnings in 2008
Tornado Warning 57, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 24, 2008, 5:42 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2008, 5:42 PM MDT (23:42 UTC)
- Expired
- Aug 24, 2008, 6:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 32 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:35 PM MDT | HAIL 1 | 5 Ene Byers, CO | VERY STRONG WINDS. 1.7 INCHES RAIN IN 45 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2411 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBOU 242342 TORBOU COC001-005-250030- /O.NEW.KBOU.TO.W.0057.080824T2342Z-080825T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 542 PM MDT SUN AUG 24 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO EASTERN ADAMS COUNTY IN NORTHEAST COLORADO * UNTIL 630 PM MDT * AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES ALONG A LINE EXTENDING FROM 2 MILES NORTH OF LEADER TO 13 MILES SOUTHWEST OF COUNTRY GARDENS...OR ALONG A LINE EXTENDING FROM 27 MILES SOUTHWEST OF FORT MORGAN TO 27 MILES SOUTHEAST OF DENVER. THESE STORMS WERE NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRASBURG...LEADER...COUNTRY GARDENS...BYERS AND BENNETT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4000 10386 3956 10432 3957 10466 4000 10419 TIME...MOT...LOC 2341Z 270DEG 0KT 3993 10405 3957 10451 $$ BARJENBRUCH
1 follow-up statement
000 WWUS55 KBOU 250013 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 613 PM MDT SUN AUG 24 2008 COC001-005-250030- /O.CON.KBOU.TO.W.0057.000000T0000Z-080825T0030Z/ ARAPAHOE CO-ADAMS CO- 609 PM MDT SUN AUG 24 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR EASTERN ADAMS AND CENTRAL ARAPAHOE COUNTIES... AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF LEADER TO 11 MILES SOUTHWEST OF COUNTRY GARDENS...OR ALONG A LINE EXTENDING FROM 27 MILES SOUTHWEST OF FORT MORGAN TO 28 MILES EAST OF DENVER. THESE STORMS WERE NEARLY STATIONARY. A LARGE TORNADO WAS REPORTED AT 547 PM OVER THE VERY FAR SOUTHERN PART OF ARAPAHOE COUNTY...ABOUT 15 MILES SOUTH OF BENNETT. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRASBURG...LEADER...COUNTRY GARDENS AND BYERS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4000 10386 3956 10432 3957 10462 3999 10410 TIME...MOT...LOC 0009Z 314DEG 1KT 3993 10405 3959 10447 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 24, 3:12 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 24, 3:12 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 312 PM MDT SUN AUG 24 2008 .SHORT TERM...ISOLATED STORMS CONTINUE TO DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS...MOST OF THE ACTIVITY OVER LARIMER AND PARK COUNTIES. PLAINS CURRENTLY REMAIN CAPPED...AS NOTED BY LATEST ACARS SOUNDINGS AND LAPS SURFACE ANALYSIS. FORECAST SOUNDINGS SHOW WEAK CAP PERSISTING THROUGH THE EVENING. MAY BE HARD TO GET STORMS GOING ACROSS PLAINS. BUT LATEST WATER VAPOR LOOPS SHOWING SOME SORT OF SHORT WAVE ACROSS SOUTH CENTRAL WYOMING INTO NORTHERN COLORADO MOUNTAINS. THIS FEATURE MAY BE SUFFICIENT TO GET SOME STORMS GOING AS IT MOVES ACROSS PLAINS THIS EVENING. COULD ALSO SEE SOME BOUNDARIES FROM FOOTHILL CONVECTION MOVE ONTO PLAINS WHICH MAY ALSO AID IN STORM DEVELOPMENT. WILL CONTINUE WITH THE CURRENT CHANCE POPS FOR THE MOUNTAINS AND SLIGHT CHANCE FOR PLAINS. FLOW ALOFT WEAK... BUT PLATTEVILLE AND VAD WIND PROFILERS SHOWING ENOUGH SHEAR THAT THE STORMS COULD PRODUCE SMALL HAIL. BUT SEVERE THREAT LOW DUE TO MARGINALLY UNSTABLE AIRMASS AND WEAK SHEAR. COULD SEE SOME HEAVY RAIN WITH THE STORMS GIVEN THE SLOW STORM MOTION. STORMS SHOULD END BY MIDNIGHT AS AIRMASS STABILIZES AND QG ASCENT MOVES INTO KANSAS. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST AN INCREASE IN MOISTURE ACROSS THE PLAINS. COULD SEE A RETURN OF LOW CLOUDS TO PORTIONS OF PLAINS...THOUGH BULK OF MOISTURE WILL STAY EAST OF DISTRICT. ON MONDAY...LITTLE CHANGE IN WEATHER PATTERN AS RIDGE REMAINS OVER AREA. QG VERTICAL VELOCITY PROGS SHOW NEUTRAL TO WEAK DESCENT THROUGH THE DAY. BUT...DAYTIME HEATING SHOULD PROVIDE ENOUGH INSTABILITY FOR SOME AFTERNOON STORMS OVER THE HIGH COUNTRY. STEERING WINDS REMAIN LIGHT...SO STORMS WILL BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN. ACROSS PLAINS...FORECAST SOUNDINGS SHOW MID LEVEL CAP CONTINUING THROUGH THE AFTERNOON. SO STORM DEVELOPMENT WILL RELY ON ANY BOUNDARY INTERACTION. MODELS SUGGEST DEVELOPMENT OF A DENVER CYCLONE WHICH COULD ACT AS A FOCUS FOR STORM DEVELOPMENT. FORECAST SOUNDINGS SHOW CAPES ACROSS PLAINS RANGING FROM AROUND 700 J/KG ALONG FOOTHILLS TO AROUND 2400 J/KG FAR NORTHEAST CORNER. IF STORMS DEVELOP IN NORTHEAST CORNER...A FEW COULD BECOME SEVERE WITH HAIL AND DAMAGING WIND THE MAIN THREAT. TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SUGGESTS HIGHS AROUND 90 ACROSS PLAINS. CURRENT TEMPERATURE GRIDS LOOKING ON TRACK...NO CHANGES NEEDED. .LONG TERM...MONDAY NIGHT INTO TUESDAY...THE UPPER LEVEL RIDGE OVER THE FOUR CORNERS WILL FLATTEN AND GET SUPPRESSED FURTHER S AS THE NEXT TROF MOVES INTO THE NRN ROCKIES. LINGERING MSTR OVR CO AHD OF THE APPROACHING TROF WL BE SUFFICIENT FOR A SLGT CHC OF TSTMS IN THE MTNS AND PLAINS. BEST CHC LATE TUE AFTN AND EVNG MAY BE IN ZONES 49>51 WITH FCST CAPES PROGGED TO BE AROUND 2000 J/KG. THIS COUPLED WITH INCRG SHEAR CUD PRODUCE A FEW SVR STORMS. ALONG THE URBAN CORRIDOR THE AMS WL BE DRIER SO JUST A FEW HIGH BASED STORMS POSSIBLE. THE UPPER TROF IS STILL PROGGED TO PASS WELL N OF COLORADO TUESDAY NIGHT INTO WEDNESDAY MORNING. INITIAL SURGE OF COOL AIR WILL MOVE INTO THE CWFA TUESDAY NIGHT. MAINLY NEUTRAL OR DOWNWARD QG VERTICAL VELOCITIES PRESENT AT THE SFC AND ALOFT ON WEDNESDAY AND THURSDAY AS A DRY WNWLY FLOW DISPLACES ANY MSTR (SFC AND ALOFT) TO THE EAST AND SOUTH OF THE CWFA. PW VALUES FM THE SOUNDINGS DCRS SIGNIFICANTLY AT THAT TIME. AS A RESULT A SLIGHT COOLER AND MUCH DRIER AIRMASS WILL BE IN PLACE. ALL THE MDLS SEEMS TO BE IN GOOD AGREEMENT WITH THE TIMING OF THE UPPER TROFS PASSAGE...SO WENT AHD AND DROPPED THE POPS ALTOGETHER FOR BOTH WEDNESDAY AND THURSDAY. A SECONDARY COLD FRONT IS PROGGED TO MOVE THROUGH THE NORTHEAST PLAINS ON THURSDAY. THE UPPER LEVEL RIDGE WILL REBUILD OVER THE WEST THURSDAY INTO FRIDAY. LOW LEVEL E TO SELY FLOW ON FRIDAY COULD HELP BRING SOME BOUNDARY LYR MSTR BACK INTO THE NERN PLAINS OF COLORADO BY LATE FRIDAY. IF THIS PANS OUT THEN ISOLD TSTMS CUD RETURN ALONG THE PALMER DIVIDE BUT SUBSIDENCE ALOFT COULD COUNTER THIS AND CAP THE DEVELOPMENT OF ANY DEEP CONVECTION. FOR NOW WL KEEP FRIDAY DRY. THE UPPER RIDGE AXIS WILL SHIFT TO THE CENTRAL PLAINS BY SUNDAY WITH A BAND OF SUBTROPICAL MSTR STRETCHING FM MEXICO INTO WRN UT AS THE FLOW ALOFT BECOMES SSWLY. IT LOOKS TO BE TOO FAR WEST TO WARRANT THE INCLUSION OF ANY POPS IN THE HIGH COUNTRY FOR THE WEEKEND AT THIS TIME. && .AVIATION...VFR CONDITIONS TO PREVAIL THROUGH MONDAY. ISOLATED THUNDERSTORMS POSSIBLE THROUGH 03Z THIS EVENING...MAINLY ALONG FOOTHILLS AND PALMER DIVIDE. GUSTY OUTFLOW WINDS TO AROUND 35KS COULD AFFECT AREA AIRPORTS. ISOLATED STORMS TO DEVELOP ALONG FOOTHILLS AFTER 18Z MONDAY. GUSTY OUTFLOW WINDS FROM STORMS COULD AFFECT AREA AIRPORTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. DL/COOPER
Hazardous weather outlook, Aug 24, 10:43 AM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1043 AM MDT SUN AUG 24 2008 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1043 AM MDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS... FOOTHILLS...SOUTH PARK AND OVER THE PALMER DIVIDE THIS AFTERNOON WITH ISOLATED THUNDERSTORMS EXPECTED ELSEWHERE. THE STORMS WILL LINGER INTO THE EVENING HOURS. GUSTY WINDS TO 40 MPH...SMALL HAIL AND MODERATE RAIN WILL ACCOMPANY THE STORMS. A FEW STORMS COULD BECOME SEVERE EAST OF A LINE FROM NEW RAYMER TO WIGGINS TO DEER TRAIL TO MATHESON...WITH HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL MAINLY BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA THROUGH WEDNESDAY...WITH THE BEST CHANCE OVER THE MOUNTAINS ON MONDAY. FOR THE REST OF THE PERIOD...THE MOISTURE WILL DECREASE WITH LITTLE IF ANY THUNDERSTORMS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LESZCYNSKI/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:55 PM MDT | Areal Flood Advisory | BOU | Lincoln | 3 hr |
| Aug 24, 5:22 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 34 min |
| Aug 24, 5:23 PM MDT | Tornado Warning | BOU | Douglas, Elbert | 37 min |
| Aug 24, 5:35 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
Nearby
Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.